Progression of viraemia during treatment with infliximab in a patient with rheumatoid arthritis and chronic hepatitis C infection
- 1Sakai Onshinkai Hospital, Department of Rheumatology, Fukaishimizucho 2140-1, Naka-ku, Sakai City, Osaka, 599-8273, Japan
- 2Osaka Prefecture University, Department of Rehabilitation, Habikino 3-7-30, Habikino, Osaka, 583-8555, Japan
- 3Wakayama Prefecture Medical College, Department of Immunoregulation, Saito Bioinnovation Center 105, Saitoasagi, 7-7-20, Ibaraki, Osaka, 567-0085, Japan
- Osamu Saiki,
- Published 10 August 2009
Tumour necrosis factor α (TNFα) antagonists are effective for the treatment of rheumatoid arthritis (RA), but concerns remain about their safety in the presence of hepatitis C virus (HCV) infection. The influence of treatment with the TNFα antagonist infliximab on levels of HCV viraemia and serum transaminases in a 38-year-old patient with RA and HCV was examined to assess the safety of the drug. After starting infliximab treatment, the patient’s clinical symptoms improved significantly (28-joint Disease Activity Score (DAS28) of less than 3) and levels of transaminases were normal. At the 14th injection of infliximab, the levels of HCV viraemia and transaminases were significantly elevated. After stopping the infliximab injections, the levels of transaminases returned to normal with infusion of glycyrrhizinate derivatives within 3 months. Evidence is provided of aggravation of serum transaminases and progression of viraemia during treatment with infliximab in a patient with RA and HCV infection.
Competing interests: None.
Patient consent: Patient/guardian consent was obtained for publication.